Texas, 2014

Hail in Texas, April 23, 2014

April 23, 2014 · NWS FWD · 4 events in 2 counties and zones

Young County received another round of thunderstorms along a dry line in the afternoon of April 23rd. These storms produced hail to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Young County received another round of thunderstorms along a dry line in the afternoon of April 23rd. These storms produced hail to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 5:49 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 23, 5:49 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
649 PM CDT WED APR 23 2014

.AVIATION...
AN UPPER TROUGH ADVANCING EAST OVER THE CENTRAL PLAINS HAS LED TO
THUNDERSTORM DEVELOPMENT OVER AREAS NORTH AND WEST OF NORTH TEXAS
THIS AFTERNOON. A DRYLINE WELL WEST OF THE REGION PROVIDED SURFACE
FOCUS FOR THUNDERSTORM DEVELOPMENT EARLIER...AND NORTHEASTERLY
STORM MOTION WILL KEEP ACTIVITY FROM AFFECTING TAF SITES FOR MOST
OF THE EVENING. STORMS ARE EXPECTED TO TAKE ON MORE OF AN
EASTERLY MOTION LATER IN THE EVENING AS THE UPPER TROUGH
PROGRESSES STEADILY EAST ACROSS THE PLAINS. THERE WILL LIKELY BE A
WEAKENING TREND LATER THIS EVENING AS SURFACE HEATING WANES AND
STORMS ENCOUNTER INCREASING CIN OVER NORTH TEXAS. THERE SHOULD
STILL BE ENOUGH LIFT ASSOCIATED WITH THE UPPER TROUGH FOR ELEVATED
STORMS TO LINGER OVER THE NORTHERN HALF OF NORTH TEXAS AS THE
TROUGH AXIS MOVES EAST ACROSS THE I-35 CORRIDOR. EVEN IF STORMS
COMPLETELY FALL APART...REDEVELOPMENT IS POSSIBLE AROUND MIDNIGHT
AS A 45KT SOUTHERLY LOW LEVEL JET BECOMES ESTABLISHED. WE WILL
CONTINUE TO ADVERTISE VCTS AT DALLAS-FORT WORTH AREA TERMINALS
AFTER MIDNIGHT....WITH SHOWERS AND STORMS EXITING EAST OF THE AREA
10-11Z. OTHERWISE...MVFR STRATUS WILL INVADE FROM THE SOUTH PRIOR
TO SUNRISE AND IMPROVE TO VFR 15-17Z.

AS THE TROUGH CONTINUES EAST...A COLD FRONT WILL PUSH SOUTH WITH
GUSTY SOUTH WINDS VEERING TO THE WEST AHEAD OF THE BOUNDARY. A
BLEND OF MOS GUIDANCE BRINGS THE FRONT THROUGH THE METROPLEX AT
18Z...THEN WACO AT 20Z. NORTHWEST WINDS 15 KT OR SO BEHIND THE
FRONT WILL VEER TO THE NORTH AND DROP DOWN TO 5 KT AFTER 25/00Z.

30

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED APR 23 2014/
AN APPROACHING SHORTWAVE IS STILL IN THE FOUR CORNERS AREA AT THIS
TIME...BUT ASCENT IS OCCURRING WELL IN ADVANCE OF THIS FEATURE. A
TROPICAL PLUME OF MOISTURE HAS BEEN STREAMING INTO WEST TEXAS...
WITH PERSISTENT MID CLOUDS...AND HIGH-BASED SHOWERS/STORMS HAVE
BEEN ONGOING SINCE THE MORNING HOURS IN EASTERN PORTIONS OF THE
TEXAS PANHANDLE. LEE SURFACE TROUGHING BELOW HAS QUICKLY
INTENSIFIED THE LOW-LEVEL MOISTURE GRADIENT...AND THIS DRYLINE
WILL BE THE FOCUS FOR MORE WIDESPREAD CONVECTIVE INITIATION LATER
THIS AFTERNOON AS THE MID-LEVEL CLOUDS MOVE AWAY FROM THE UNSTABLE
AREA TO THE EAST OF THE BOUNDARY. OUR AREA OF INTEREST FOR
INITIATION WILL BE GENERALLY FROM VERNON TO ABILENE...WHERE
TEMPERATURES ARE ALREADY IN THE MID 80S WITH DEW POINTS NEAR
60F...WHICH EQUATES TO MLCAPE VALUES NEAR OR IN EXCESS OF
2000J/KG. A CUMULUS FIELD CONTINUES TO INCREASE IN THIS AREA...BUT
ONLY MINIMAL VERTICAL EXTENT IS EVIDENT AT THIS TIME. EXPECT
INITIATION IN WESTERN PORTIONS OF NORTH TEXAS WILL BEGIN BETWEEN 4
AND 6 PM CDT.

INDIVIDUAL CELLS WILL MOVE QUICKLY NORTHEAST...BUT THE ACTIVITY
WILL HAVE A TENDENCY TO GRADUALLY PROPAGATE TO THE EAST...INVADING
THE FWD CWA THIS EVENING. WITH DEEP LAYER SHEAR EXCEEDING 40KTS
AND STEEP MID-LEVEL LAPSE RATES...UPDRAFTS ROOTED IN A VERY
UNSTABLE BOUNDARY LAYER WILL BE ABLE TO QUICKLY PRODUCE LARGE
HAIL. LCL VALUES WILL LIKELY BE TOO HIGH FOR A SIGNIFICANT TORNADO
THREAT. AS THE STORMS MOVE INTO NORTH TEXAS...THEY WILL ENCOUNTER
A STABILIZING BOUNDARY LAYER AND GENERALLY INCREASING CAP
STRENGTH (AND DECREASING HELICITY). THE RESULT WILL BE EITHER:
(1) STEADILY DISSIPATING STORMS... OR (2) STORMS THAT GRADUALLY
SEPARATE FROM THE BOUNDARY LAYER. THE LATTER DOES NOT NECESSARILY
IMPLY A SIGNIFICANT DECREASE IN INTENSITY...WITH STEEP LAPSE RATES
ALOFT MAINTAINING THE POTENTIAL FOR HAIL. THE BULK OF ANY
REMAINING ACTIVITY WILL LIKELY BE ALONG AND NORTH OF THE I-20
CORRIDOR LATE TONIGHT.

THE SHORTWAVE TROUGH AXIS WILL PASS THROUGH THE AREA THURSDAY
WITH ASSOCIATED FRONTAL PASSAGE. SHOWER/STORM CHANCES WILL SHIFT
EAST OF THE I-35 CORRIDOR...THE BACK EDGE GENERALLY COINCIDENT
WITH THE TWO AFOREMENTIONED FEATURES. THE SHORTWAVE WILL BE
POTENT...BUT IT APPEARS THE MAIN FORCING FOR ASCENT BE NORTH OF
THE RED RIVER. THERE WILL REMAIN THE POTENTIAL FOR SMALL HAIL IN
EASTERN ZONES MIDDAY INTO THURSDAY AFTERNOON...BUT THE SEVERE
THREAT APPEARS LOW.

SOUTHERLY FLOW WILL QUICKLY RETURN FRIDAY AS A DRYLINE QUICKLY
DEVELOPS ACROSS WEST TEXAS. THIS WILL BEAR WATCHING FOR
DEVELOPMENT...BUT ANY STORMS SHOULD DISSIPATE LONG BEFORE THEY
COULD REACH NORTH TEXAS. ANOTHER POTENTIAL AREA OF INTEREST WILL
BE THE RETREATING 850MB FRONT...WHICH WILL BE DRAPED WEST-TO-EAST
ACROSS CENTRAL TEXAS...ABOVE A SIGNIFICANT MOISTURE DISCONTINUITY
AT THE SURFACE. WITH MINIMAL CONVERGENCE ALONG THE BOUNDARIES AND
NO UPPER SUPPORT...DID NOT INTRODUCE ANY POPS/WX AT THIS TIME.

A FAR MORE POTENT SYSTEM WILL SWING THROUGH THE INTERMOUNTAIN WEST
ON SATURDAY. A DRYLINE WILL SET UP ACROSS WEST TEXAS ONCE AGAIN.
THE AREA AND TIMING OF CONVECTIVE INITIATION MAY BE SIMILAR TO
TODAY (WEDNESDAY)...WITH ANY POTENTIAL ACTIVITY INVADING NORTH
TEXAS DURING THE EVENING HOURS. THE STORM MODE WILL FAVOR DISCRETE
(POTENTIALLY TORNADIC) SUPERCELLS...BUT THE STORM MOTION MAY KEEP
THE BULK OF THE ACTIVITY WITHIN OKLAHOMA SATURDAY NIGHT. BUT WITH
A VIGOROUS LLJ...THE ACTIVITY MAY HAVE A TENDENCY TO TURN RIGHT
TOWARD NORTH TEXAS. THE LLJ WILL ALSO SERVE TO MAINTAIN A TORNADO
THREAT INTO THE EVENING HOURS. A TRANSITION TO AN MCS WITH AN
ENHANCED WIND THREAT MAY OCCUR AFTER MIDNIGHT.

THE EXTENT OF PRECIPITATION THAT LINGERS SUNDAY MORNING WILL HAVE
A CONSIDERABLE BEARING ON THE EXTENT OF ANY ADDITIONAL SEVERE
WEATHER SUNDAY. A POWERFUL MID-LEVEL JET SWINGING AROUND THE BASE
OF THE MAIN UPPER TROUGH WILL FORCE THE DRYLINE EASTWARD...PERHAPS
AS FAR EAST AS THE I-35 CORRIDOR BY MIDDAY. ADDITIONAL DEVELOPMENT
OF THUNDERSTORMS COULD OCCUR ALONG THE I-35 CORRIDOR SUNDAY
MORNING BUT WOULD MORE LIKELY OCCUR IN EASTERN ZONES DURING THE
AFTERNOON. THE BOUNDARY MAY HANG UP...MAINTAINING THE POTENTIAL
FOR STRONG/SEVERE STORMS THROUGHOUT THE EVENING HOURS SUNDAY.

THE ASSOCIATED FRONT WILL BLOW THROUGH NORTH TEXAS ON MONDAY.
REINFORCING SHOTS OF COOL AIR WILL FOLLOW NEXT WEEK AS THE UPPER
LOW LINGERS IN THE EASTERN CONUS. THIS WILL MEAN LITTLE CHANCE FOR
ADDITIONAL RAINFALL AND PERSISTENT BELOW NORMAL TEMPERATURES.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  82  61  85  68 /  30  20   0   0   5
WACO, TX              66  83  60  85  68 /  20  20   5   0  10
PARIS, TX             63  78  55  82  62 /  20  30   5   5   5
DENTON, TX            67  82  55  84  66 /  30  20   0   0   5
MCKINNEY, TX          66  81  52  84  63 /  20  20   0   0   5
DALLAS, TX            67  82  63  84  68 /  20  20   0   0   5
TERRELL, TX           65  81  58  84  65 /  20  20   5   0   5
CORSICANA, TX         65  82  62  84  66 /  20  20   5   0  10
TEMPLE, TX            65  83  61  85  68 /  20  20   5   0  10
MINERAL WELLS, TX     64  83  55  87  66 /  30  10   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/92
Hazardous weather outlook, Apr 23, 2:01 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
301 PM CDT WED APR 23 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
301 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF STORMS THIS EVENING THROUGH THE OVERNIGHT HOURS
ACROSS MUCH OF NORTH AND CENTRAL TEXAS. THE BEST CHANCE OF STORMS
WILL BE FOR LOCATIONS ALONG AND NORTHWEST OF A LINE FROM BONHAM TO
FORT WORTH TO COMANCHE. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSING THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LINGERING THUNDERSTORMS ARE POSSIBLE EAST OF I-35 THURSDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE OF STORMS ACROSS ALL OF NORTH AND CENTRAL
TEXAS FROM SATURDAY AFTERNOON THROUGH THE DAY ON SUNDAY. THE BEST
CHANCE OF SEVERE STORMS ON SATURDAY WILL BE FOR AREAS GENERALLY
ALONG AND NORTHWEST OF A LINE FROM GAINESVILLE TO COMANCHE. SEVERE
STORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS SATURDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING NORTHWEST OF A
LINE FROM BONHAM TO FORT WORTH TO COMANCHE.

CAVANAUGH

The radar

The Dyess AFB radar (KDYX), 88 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Young

When
April 23, 8:24 PM CST
Where
Young County, 3.11 mi NW of Newcastle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.230, -98.790

Young County Sheriff's deputies reported quarter sized hail north of Newcastle.

Hail, Young

When
April 23, 8:30 PM CST
Where
Young County, 3.48 mi S of Newcastle
Measured
1.75 in hail
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.150, -98.740

The Young County Emergency Manager reported golf ball sized hail at Fort Belknap.

Hail, Young

When
April 23, 9:17 PM CST
Where
Young County, Loving
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.270, -98.520

Amateur radio spotters reported quarter sized hail.

Hail, Jack

When
April 23, 9:35 PM CST
Where
Jack County, Jermyn
Measured
0.75 in hail
Reported by
Public
Coordinates
33.270, -98.380

Penny sized hail was reported half an inch deep in Jermyn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514716, 514717, 514718, 515207.